Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
191 Doctors are Online

Treatment for dandruff and hair fall?

User rating for this question
Very Good
Answered by

Dermatologist
Practicing since : 2006
Answered : 2016 Questions
Question
Hi,
I am having issues with my hair. The hairs seem to be very thin and I already have lost much hair. My hair density is very less. I do have dandruff issues. I have tried few dandruff shampoos and the problem is not going off completely. I guess I am not losing much hairs these days but agian its not consistent. Sometimes, I do lose. I would like to know the recommendations for my hair problem
Posted Sat, 9 Feb 2013 in Skin Hair and Nails
 
 
Answered by Dr. Kalpana Pathak 53 minutes later
Hi XXXXXXX
Thanks for writing to us.

Your hair fall could either be due to your dandruff issues or due to a pattern of baldness known as male pattern baldness where you lose hair from frontal area, temporal area( around temples) and vertex( top or centre of scalp).

To help you out with your problem, I would like to know-

1)If your dandruff is dry fine flaky or you have pale yellow greasy flakes sticking to your hair and scalp.
2)If your scalp is itchy, red with bumpy lesions
3)If you have dryness over your eyelids, nasolabial folds, behind ears.
4) what is the pattern of your hair fall
5) since how long are you having it
6) treatments taken so far.

Uploading an image of concerned area would help in ascertaining your concern.

Hoping to hear from you soon. Take care.
Above answer was peer-reviewed by
 
Follow-up: Treatment for dandruff and hair fall? 2 hours later
Hi Kalpana, Please find below the answers for the questions.

1)If your dandruff is dry fine flaky or you have pale yellow greasy flakes sticking to your hair and scalp.
=> My dandruff is mostly dry fine flaky. some are sticking to scalp also. But not greasy.

2)If your scalp is itchy, red with bumpy lesions
=>Not itchy and not red.

3)If you have dryness over your eyelids, nasolabial folds, behind ears.
=> yes, I do see some dryness over my eyelids at times, not always and also dandruff is seen behind ears.

4) what is the pattern of your hair fall
=> MUch hair is lost in temporal area (above temples on both sides)

5) since how long are you having it
=> Facing the dandruff and hair loss for quite some time (in years if I can add). It comes to control sometimes and sometimes not.

6) treatments taken so far.
=>Not much treatments taken as such.
 
 
Answered by Dr. Kalpana Pathak 1 hour later
Hi XXXXXXX
Thanks for writing back.
It seems probably you are having mild seborrheic dermatitis( dandruff) with male pattern baldness. Your hair fall could be contributed to both the factors.
I would suggest few treatment options-
1) to treat dandruff- use ketoconazole or ciclopirox based shampoo. You may also apply an antifungal lotion over your scalp like oxyconazole lotion( Zoderm E) or clotrimazole lotion along with the shampoo for better results.Once the dandruff is controlled, you may stop with lotion and just continue with shampoo. It would take few weeks only.
2) to treat male pattern baldness- you may use minoxidil 5 percent solution along with tablet finesteride. It might take 4 to 6 months before you see good hair growth.

As these all are prescription drugs, it would be in your interest to remain under a dermatologist's follow up.

Hope I have answered your query. Should there be more, I would be happy to assist you.
Take care.
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor